Alert archive / Illinois / Flash Flood Warnings in 2002

Flash Flood Warning 9, NWS Chicago, IL

August 21, 20024 counties in Illinois

NWS Chicago, IL issued this flash flood warning at Aug 21, 2002, 11:51 PM CDT for 4 counties in Illinois. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2002, 11:51 PM CDT (04:51 UTC)
Expired
Aug 22, 2002, 7:00 AM CDT
In force
7 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Boone County, IL, Lake County, IL, McHenry County, IL, Winnebago County, IL

The radar

The Milwaukee radar (KMKX), 78 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2239 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
522 m²/s²
Significant tornado parameter
4.5
Supercell composite
24.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 220451
FFWCHI
ILC007-097-111-201-221200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1150 PM CDT WED AUG 21 2002

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOONE COUNTY IN NORTH CENTRAL ILLINOIS
  WINNEBAGO COUNTY IN NORTH CENTRAL ILLINOIS
  LAKE COUNTY IN NORTHEAST ILLINOIS
  MCHENRY COUNTY IN NORTHEAST ILLINOIS

* UNTIL 700 AM CDT

* AT 1150 PM CDT...WEATHER SERVICE RADAR INDICATED MORE HEAVY RAIN 
MOVING ACROSS THE NORTHERN TIER OF ILLINOIS COUNTIES ALONG THE 
WISCONSIN BORDER. ONE TO TWO INCH AMOUNTS WERE INDICATED IN SOME 
AREAS OF THESE COUNTIES FROM THE EARLIER PASSAGE OF HEAVY 
THUNDERSTORMS. THESE NEW STORMS ARE LIKELY TO DROP FROM ONE TO TWO 
INCHES AN HOUR ACROSS THESE AREAS WITH MORE STORMS EXTENDING 
WESTWARD INTO EAST IOWA. THUS IT IS POSSIBLE FOR GREATER THAN 5 
INCHES OF RAIN TO BE REPORTED BY MORNING IN SOME AREAS. 

FLOOD WATERS WILL TAKE MANY HOURS TO RECEDE AFTER RAINS END. DO NOT 
ASSUME THAT THE FLOOD THREAT HAS ENDED ONCE THE RAINS HAVE STOPPED. 
THERE IS LIKELY TO BE ANOTHER BOUT OF RAIN ACROSS NORTHERN ILLINOIS 
SOME TIME THIS AFTERNOON.

* SOME LOCATIONS AFFECTED INCLUDE...
  WINNEBAGO...
  ROCKFORD...
  BELVIDERE...
  MARENGO...
  CRYSTAL LAKE...
  WOODSTOCK
  LAKE ZURICH...
  MUNDELEIN...

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK CAN BE SWEPT OFF A ROAD AND INTO A STREAM
BY AS LITTLE AS TWO FEET OF WATER. BE ESPECIALLY CAUTIOUS AT NIGHT...
AND WATCH FOR FLOODED ROADS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE NEAR RISING WATER...MOVE TO HIGHER GROUND IMMEDIATELY.

LAT...LON 4249 8940 4221 8939 4221 8920 4216 8918
          4216 8779 4248 8781

BRUMER

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 1:42 PM CDT, 10 hours 9 minutes earlier.

Area forecast discussion, Aug 21, 1:42 PM CDT, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
142 PM CDT WED AUG 21 2002

SYNOPSIS...SLOW MOVING COOL FRONT WILL SAG INTO NORTHERN ILLINOIS AND
LINGER FOR A DAY OR SO.  VERY MOIST AND UNSTABLE AIR ALONG STIRRED UP
BY A COUPLE MID LEVEL DISTURBANCES PROMISES A PERIOD OF WET
CONDITIONS TONIGHT THROUGH MUCH OF FRIDAY.  LOCALLY HEAVY RAIN MAY
OCCUR LATER TONIGHT AND AGAIN THURSDAY NIGHT INTO FRIDAY MORNING.

DISCUSSION...POTENTIALLY EXCESSIVE RAINFALL SITUATION SHAPING UP
ACROSS CWA NEXT TWO DAYS OR SO. MODELS HAVE BEEN CONSISTENT IN
SAGGING COOL FRONT INTO NORTHERN ILL LATE THUR MORNING OR EARLY
AFTERNOON. VERY WET AIRMASS NOW SPREADING INTO THE REGION WITH PRECIP
WATER VALUES FORECAST TO RANGE OVER 2.5 INCHES ON THUR.  THIS IS THE
UPPER RANGE OF VALUES FOR THESE LATITUDES AND SUGGESTS POTENTIAL FOR
EXCESSIVE RAINS WHERE OR IF CELLS FORM AND ECHO-TRAIN.

AT THIS POINT TWO MAIN PERIODS APPEAR THE BEST FOR RAINFALL...LATER
TONIGHT AND THURSDAY MRNG THEN 24HRS LATER...THUR NIGHT AND FRIDAY
MORNING.  BETWEEN ACTIVITY COULD BE MORE DISORGANIZED BUT NOT NIL.
CONVECTION ACROSS WISC INTO NRN IOWA WILL RE-ENFORCE LOW LEVEL
BAROCLINIC ZONE THIS AFTERNOON. SHORT WAVE MOVING OUT OF IOWA THIS
EVENING WILL INTENSIFY AND BACK LOW LEVEL JET INTO THIS REGION.
WINCHESTER PROFILER ALREADY REFLECTS THIS. EXPECT CONVECTION TO
INCREASE ALONG THE BOUNDARY BY SUNSET AND THIS EVENING AND SAG INTO
NRN ILL. COULD BE FEW APPRCHG SVR STORMS FAR NW SINCE WIND FIELD SO
STRONG BUT THOSE SHOULD COLLAPSE INTO RAIN EVENTS SOON. WITH RR QUAD
OF JET CORE EASING SOUTHWARD FULL VERTICAL CIRCULATION PROMISES SOME
WELL DEVELOPED AREAS OF R+.  SOILS OVER NRN ILL QUITE DRY THOUGH AND
SHOULD HANDLE 2-3 RAINS WHERE THEY OCCUR...IF NOT IN AN HOUR.

NEXT SHORT WAVE PROGGED TO SLIDE NEAR OR OVER NRN ILL THURSDAY NIGHT
AND FRIDAY.  AVN HAS THIS SYSTEM FURTHER N THAN ETA WITH A MUCH
BETTER INFLOW WIND FIELD. BY THAT TIME SURFACE FRONT SHOULD BE S OF
I-80 BUT OVERALL DYNAMICS BOTH SURFACE AND ALOFT SUGGEST ANOTHER
ROUND OF POTENTIAL R+. THIS TIME SOILS MAY BE TOO WET AND THATS WHEN
FLOODING WILL LIKELY BE MORE OF A CONCERN.  HOW RAPIDLY CONDS IMRPOVE
LATER FRIDAY INTO SAT REMAINS TO BE SEEN BUT BY THEN SURFACE FNT
SHOULD BE WELL INTO OHIO VALLEY ALONG WITH DEEPEST MOISTURE FIELD.

AFTER THIS SITUATION IS RESOLVED A MORE AMPLIFIED TROUGH INTO THE
EASTERN STATES WILL STABILIZE GT LAKES REGIONS WITH RE-ENFORECED HIGH
PRESSURE AND NEAR AVE TEMPS.  MODEL GUIDANCE APPEARS TOO LOW WITH THE
POPS NEXT 48HRS ALONG WITH TEMPS BEING TOO HIGH GIVEN THE EXPECTED
CLOUD COVER THE RAIN DROPS.  ESFCHI HAS BEEN ISSUED FOR FLOOD
POTENTIAL. MAY ISSUE PRODUCTS EARLY DUE TO POWER/GENERATOR SWITCHING.
KML

.CHI...NONE

In the hours before

Special weather statement, Aug 21, 8:51 PM CDT, 3 hours before
ILZ003>004-008-010-220300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
845 PM MDT WED AUG 21 2002

SEVERE THUNDERSTORM WATCH HAS EXPIRED FOR NORTH CENTRAL ILLINOIS.

THE SEVERE THUNDERSTORM WATCH FOR BOONE...OGLE...LEE AND WINNEBAGO
COUNTIES IN ILLINOIS HAS EXPIRED AS OF 8 PM CDT.

THE THUNDERSTORMS THAT COULD PRODUCE SEVERE WEATHER HAVE
WEAKEN OR MOVED EAST. HOWEVER...THERE WILL BE MORE THUNDERSTORMS
MOVING THROUGH THE AREA THROUGH 10 PM AND SOME OF THESE
THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND STRONG GUSTS OF WIND.

WHW
Local storm report, Aug 21, 9:18 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO, IL
918 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    1 N WINNEBAGO             IL   60 MPH TSTM WIND GUST
08/21/02   WINNEBAGO

0710 PM    DURAND                    IL   WIND DAMAGE
08/21/02   WINNEBAGO                      LARGE TREES AND POWER
                                          LINES DOWN

0740 PM    CALEDONIA                 IL   WIND DAMAGE
08/21/02   BOONE                          POWER LINES AND TREES DOWN

ROGOWSKI
Special weather statement, Aug 21, 9:45 PM CDT, 2 hours 6 minutes before
ILZ003>004-008-010-220300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
845 PM MDT WED AUG 21 2002

SEVERE THUNDERSTORM WATCH HAS EXPIRED FOR NORTH CENTRAL ILLINOIS.

THE SEVERE THUNDERSTORM WATCH FOR BOONE...OGLE...LEE AND WINNEBAGO
COUNTIES IN ILLINOIS HAS EXPIRED AS OF 8 PM CDT.

THE THUNDERSTORMS THAT COULD PRODUCE SEVERE WEATHER HAVE
WEAKEN OR MOVED EAST. HOWEVER...THERE WILL BE MORE THUNDERSTORMS
MOVING THROUGH THE AREA THROUGH 10 PM AND SOME OF THESE
THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND STRONG GUSTS OF WIND.

WHW

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:10 PM CDTSpecial Marine WarningLOT110 min
Aug 21, 8:10 PM CDTSpecial Marine WarningLOT110 min
Aug 21, 8:10 PM CDTSpecial Marine WarningLOT110 min
Aug 21, 8:10 PM CDTSpecial Marine WarningLOT110 min
Aug 21, 8:28 PM CDTSevere Thunderstorm WarningLOTLake47 min
Aug 22, 2:20 AM CDTFlash Flood WarningLOTCook, DeKalb, DuPage, Kane, Ogle6 hr

Nearby

Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.